Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suffering from severe IBS-D and arthritis. What treatment should be done?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Good afternoon Dr. Narasi. My name is XXXXXXX and I suffer from severe IBS-D. Without medication, it is normal to have at least 15 movements a day, and this has been ongoing for the last 4 years. No other symptoms at all, other than occasional XXXXXXX pain in my right upper quadrant. I have tried all the standard meds for IBS-D and none worked. I also have arthritis and my Dr. put me on Tramadol. The tramadol helped with my arthritis, and it also unexpectedly happened to alleviate my symptoms almost completely, but I have to take two 50 mg tablets 3 times a day to keep my IBS in control. It's a lot of pills to take, but I don't feel too loopy or dizzy and I have noticed that I have more energy. What are your thoughts on this treatment plan? The other drugs I have tried were antispasmodics (bentyl, levsin) mild anti-depressants, and OTC immodium which were all completely ineffective. (fyi, the bentyl side effects were awful. I felt high as a kite and had extreme lethargy.) The only treatment that slows my hypermotility is tramadol or narcotics. My hypermotility affects me from about an hour after I wake up, then constant BM's with occasional cramping. Mostly no cramping, just an immediate need to go. This lasts for about 6 or 7 hours, and is mostly alleviated by early evening. Have you heard of anything similar? Why is it that only tramadol or narcotics work to stop the hypermotility? I would prefer to not have to rely on such controversial drugs, it's hard to find a Dr that will prescribe these types of medications for IBS-D. I am honestly not looking for an excuse to get narcotics, all I have said in this e-mail is the absolute truth. Without the tramadol I am basically homebound during working hours. Any advice about medications, or why the normal IBS-D drugs won't work for me would be appreciated, thank you for your help.
Posted Fri, 7 Dec 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 16 hours later
I can fully understand your frustrations about
the ineffectiveness of the drugs that you have tried
to control the diarrhea. I am assuming that your doctors
have completley ruled out all other potential causes for
your problem including Celiac Disease, Severe Lactose
or fructose Intolerance, and Microscopic colitis by doing
I can see why codiene or Tramadol would work. Tramadol
is a synthetic analog of codiene and is called a pseudo-opioid.
I am sure you have also tried taking Loperimide (Imodium)
to control diarrhea.
What you don't mention is whether you are taking any
probiotics on a daily basis. If you have not tried this,
I would recommend that you go to the drug store and find
"Digestive Advantage-Irritable Bowel Syndrome XXXXXXX and start
taking it one tablet everyday. You may notice the benefits
within a couple of weeks. Also adding bulking agents daily
such as Effersyllium or Citrucel 1-2 tablespoons a day with
a glass of water will add the fiber needed and make the stool
firmer. Many think this may make the diarrhea worse, but
quite the contrary.
Recent research on IBS has shown that the drugs we treat
Inflammatory Bowel Disease such as Crohn's or ulcerative
colitis which includes Mesalamine class , can also help
IBS-D in controlling symtoms. This has to be taken in a cycliic
fashion. This is given in a dose of 750-1000mg. once a day
for a period of 12 weeks.
If the symptom relief is obvious, then the drug can be used
in a cyclic fashion , may be 10-14 days a month.
The other drug that is very effective is Rifaximin.
This drug is approved for Traveler's diarrhea and Hepatic
Encephalopathy (Severe Liver Disease). This drug is given
in a dose of 550mg. daily for two weeks. Again this can be used
in a cyclic fashion for three to six months. I think you can
discuss these opptions with your gastroenterologist or your PCP.
I personally think, Rifaximin is more locally acting drug and has
much less systemic side effects.
I wish you the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor